“The triggers for migraines can be hormonally linked,” says women’s health expert Sherry Ross, M.D. “Some women have a sensitivity to estrogen on the Pill—we’ve noticed that can be an issue.”
Even if you’ve never suffered from a migraine before, this is something to keep on the backburner: According to research published in the journal Obstetrics & Gynecology, nearly 40 percent of women of reproductive age suffer from migraines, and your risk of developing them increases with age.
First, a quick primer: Most pills have synthetic versions of the female hormones estrogen and progesterone, which are known as “combination” pills. Others, like the mini pill, only contain progestin, the synthetic version of progesterone.
When it comes to migraines and the Pill, a lot can depend on you, your individual migraine triggers, and the type of hormonal birth control you take, Ross says. Some women suffer migraines just before their period due to a drop in estrogen levels, she explains. Women in that situation who are on a combination pill can actually be helpedby birth control because it keeps estrogen levels steady throughout their cycle. But, for other women, the Pill can make migraines worse and more frequent.
It’s generally not recommended that migraine sufferers take a combination pill because a) it can make migraines worse and b) you can be at an increased risk of having a stroke, says Jessica Shepherd, M.D., an assistant professor of clinical obstetrics and gynecology and director of Minimally Invasive Gynecology at The University of Illinois College of Medicine at Chicago. Instead, doctors usually recommend a progestin pill or an IUD, she says. And, if hormones seem to be an issue in general, doctors may recommend a woman use a copper IUD (which contains no hormones).